What is your experience with Lamotrigine? Side effects?

Posted by maggiek @maggiek, Jul 24, 2020

I’m changing meds, from Dilantin to lamotrigine. Has anyone had a rash, other side effects etc. I’ m Interested
In anyone’s experience with the drug.

Interested in more discussions like this? Go to the Epilepsy & Seizures Support Group.

Hi @maggiek, I am just a little bit behind you in years, feel the same way as you about meds and expect to live forever. You really should be able to see your granddaughter get married, have kids and see them graduate from college. Someone is going to live to 150, why not you?

I have only recently become aware of other people having spent most of my years looking inward. I find myself interesting enough to stay focused there. It is probably best too because I have some traits that, if they were turned outward, would just upset others. But yes I too am amazed, oh boy here I go, at the sheer idiocy of people and their outlook on epilepsy mental illness and things they generally don't understand. It is like people who think the world is flat or I who believes it is round but not having room in my mind for the possibility I am wrong. No matter what I believe I make room for science. What is wrong with people?

What have I heard about courage, It is not the absence of fear but the ability to overcome it? Something like that. I'm pretty sure your spirit is adventurous enough to give new meds a shot. Good luck to you. Sometimes it is better to be lucky than good.

Mxy

REPLY
@jakedduck1

@isittll
Are your seizures totally controlled wth the medications you’re taking?
Jake

Jump to this post

Jake,
I have all nocturnal seizures. I have one monthly. That is the best control ever! I have not seen my doctor in over a year. – it takes six+ months to get an apointment to see her. Hopefully she will increase the zonisamiide that has caused this GREAT change.

Take care,
Laurie

REPLY
@lsittll

Jake,
I have all nocturnal seizures. I have one monthly. That is the best control ever! I have not seen my doctor in over a year. – it takes six+ months to get an apointment to see her. Hopefully she will increase the zonisamiide that has caused this GREAT change.

Take care,
Laurie

Jump to this post

@isittll
Hi Laurie,
Nocturnal seizures can be dangerous. I would definitely talk to your neurologist about them. I would definitely talk to your neurologist about them. The reason I say it’s dangerous is because of SUDEP which stands for sudden unexpected death in epilepsy. Although this condition is rare approximately one in 1000 epilepsy patients and it usually happens in people with epilepsy who are not well controlled and who have Tonic-Clonic seizures however it can happen in people who are much better controlled also. I knew a 17-year-old girl in England who died from S.U.D.E.P. and many others for that matter and the 17-year-old daughter was much better controlled than her mother yet look who died . Many Neurologists refuse to even discuss this subject. Just because it’s rare doesn’t mean it doesn’t happen. I have talked to many parents who have had children die from this horrible condition and their doctor never told them one word about it so those parents never knew why their children died. Some parents only found out after they read it on their child’s autopsy report I have talked to a number of parents who found out that way, you can imagine how angry they were. Although I am much better controlled now, if I were having nocturnal seizures I would have a very very serious talk with my Neurologist.
Many people with nocturnal seizures fall out of bed and get hurt in other ways too, this could happen to you too. Just because it’s rare that doesn’t mean that it can’t. Don’t ever forget that no one can predict when, where or if a seizure will occur, what type it will be, how serious or mild it will be or what will happen during that seizure or anything else about it. You may become a seizure free the next time you have a seizure and never have another for the rest of your life or it might be the mildest you ever had or it might be lethal.
Absolutely no one can predict it and if a doctor or someone thinks they can turn and run as fast as you can and never look back.
My parents were told I would have seizures frequently for the rest of my life, obviously they were wrong. Just because your seizures are currently mild that doesn’t mean they will stay that way, don’t ever take any seizure for granted!
Take good care of yourself,
Jake

REPLY

Hi Jake,
My seizures are psychomotor. They were only tonic clonic when I was a child before I ever took medicine. Mine are at night but not in bed. So I don't know I can get SUDEP.
Take care,
Laurie

REPLY
@jakedduck1

@isittll
I have never been on lamotrigine that I remember.
Doesn’t it cause you any memory or drowsiness problems?
Jake

Jump to this post

@isittll Though I’m newly on lamotrigine, I take 300mg twice daily. No rash, occasional headaches. I’m on round 4, with a slow increase in dosage. It takes a bit for meds to work, and your body to adjust. Hang in there, and keep us in the loop.
~Erica

REPLY
@lsittll

maggiek@maggiek,

I've taken lamotrigine for very many years. I am on a larage dos of it too; I take 330mg twice daily. I have never noticed any kind of side effect (s) to the medication. It has been very good for me.

Jump to this post

I've been talking it for about 25 years and have developed some side effects. The most prominent one is hand tremors. This can become tiring and makes fine motor skills impossible. The other is memory loss is starting to cause a problem.

REPLY
@lsittll

@maggiek

I took Dilantin for many years. It was very helpful. I had very good seizure control with it. It caused my osteoporosis, now osteopaenia. Once it went to my liver about thirty years ago that was it! Lots of meds were tried and lamotrigine turned out to be a good one.

Jump to this post

@lsittll
Did you take supplemental vitamin D and calcium while on Dilantin?
Is lamotrigine the only seizure medication you take?
Personally regardless of what type of seizure medication I'd take supplemental Calcium and vitamin D.
Tegretol/Carbamazepine, Phenobarbital, Dilantin/Phenytoin and Mysoline/Primidone are all older drugs and the worst offenders for causing bone issues. Many believe the newer drugs as well cause bone problems however the results are controversial. If I were taking newer seizure meds I wouldn’t wait until there was conclusive evidence since the supplements will be beneficial to anyone but especially for women.
Have you had you vitamin D level checked?
Take care,
Jake

REPLY
@jakedduck1

@lsittll
Did you take supplemental vitamin D and calcium while on Dilantin?
Is lamotrigine the only seizure medication you take?
Personally regardless of what type of seizure medication I'd take supplemental Calcium and vitamin D.
Tegretol/Carbamazepine, Phenobarbital, Dilantin/Phenytoin and Mysoline/Primidone are all older drugs and the worst offenders for causing bone issues. Many believe the newer drugs as well cause bone problems however the results are controversial. If I were taking newer seizure meds I wouldn’t wait until there was conclusive evidence since the supplements will be beneficial to anyone but especially for women.
Have you had you vitamin D level checked?
Take care,
Jake

Jump to this post

Jake,
I did not take any supplements while on Dilantin. I was in my twenties at the time. I was diagnosed with osteoporosis in my late thirties or early forties after many fractures were regularly sustained. After 20 yr, treatment my osteoporosis for has become osteopeania (a decreased amount of bone). I am now taking an additional vitamin D supplement because 3 years ago my vitamin levels were low.

I take zonisamide and Depakote in addition to lamotrigine.

Take care,
Laurie

REPLY
@lsittll

Jake,
I did not take any supplements while on Dilantin. I was in my twenties at the time. I was diagnosed with osteoporosis in my late thirties or early forties after many fractures were regularly sustained. After 20 yr, treatment my osteoporosis for has become osteopeania (a decreased amount of bone). I am now taking an additional vitamin D supplement because 3 years ago my vitamin levels were low.

I take zonisamide and Depakote in addition to lamotrigine.

Take care,
Laurie

Jump to this post

@lsittll
Hi Laurie,
If I were you I’d get my vitamin D level checked at least once a year if not twice.
Zonisamide and Depakote can also case you bone problems.
Vitamin D has so many benefits and if it's low can increase your chances of certain diseases including Cancer, Diabetes and Multiple Sclerosis. Overdoing it will have the opposite effect on your bones. Why Neurologists don’t inform their patients of the importance of vitamin D is beyond me, but then they don’t inform them of some of the deadly consequences of seizures either so why should I be surprised.
Please ask for a vitamin D level.
Fingers crossed it's normal.
Jake

REPLY
Please sign in or register to post a reply.